Arkansas, 2009

Flood in Arkansas, May 4 to 12, 2009

May 4 to 12, 2009 · NWS LZK · 1 event in 1 county or zone

Excessive rainfall in May pushed the Arkansas River stage above flood stage at Pine Bluff. Homes in the Island Harbour Subdivision were impacted by inundation or isolation by the Arkansas River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Excessive rainfall in May pushed the Arkansas River stage above flood stage at Pine Bluff. Homes in the Island Harbour Subdivision were impacted by inundation or isolation by the Arkansas River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 4, 5:37 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, May 4, 5:37 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
637 AM CDT MON MAY 4 2009

.AVIATION...
WITH LINGERING MOISTURE AROUND...IFR AND LIFR CONDITIONS PREVAIL
ACROSS THE FOUR SOUTHERN TAF SITES. ACROSS THE NORTH...MVFR
CONDITIONS ARE PRESENT...BUT WILL IMPROVE DURING THE MORNING
HOURS. HOWEVER...ACROSS EASTERN OKLAHOMA...ANOTHER BAND OF LOW
CLOUDS IS MOVING EAST WHERE CLEARING HAD TAKEN PLACE EARLIER. THIS
WILL BE PROBLEMATIC THIS MORNING...WITH LIFR CONDITIONS. CIGS WILL
SLOWLY IMPROVE THIS MORNING. HAVE INCLUDED SOME FOG DEVELOPMENT
OVERNIGHT...AS GROUND MOISTURE WILL LINGER.
&&

.PREV DISCUSSION... /ISSUED 400 AM CDT MON MAY 4 2009/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT
LINGERING FNTL BNDRY WAS LOCATED JUST S OF AR EARLY THIS MRNG.
PLENTY OF LOW LVL MOISTURE STILL IN PLACE ACRS THE FA...WITH PTCHY
FOG AND LGT RAIN/DRIZZLE NOTED AT SOME LOCATIONS. MODELS INDC THAT
MOISTURE WL RMN QUITE ABUNDANT FOR MOST OF THE DAY ACRS AR...SO PLAN
TO LOWER MAX TEMPS A FEW DEGREES COMPARED TO GOING FCST. WL KEEP A
MENTION OF LGT DRIZZLE IN FOR A FEW HRS THIS MRNG AS WELL.

THE FNTL BNDRY S OF AR WL BEGIN LIFT BACK NWD LATE TNGT AND TUE IN
RESPONSE TO A DVLPG STORM SYS IN THE SRN PLAINS. MODELS RMN FAIRLY
CONSISTENT WITH DVLP AN MCS OVR OK ON TUE WHERE INCRSG LIFT/WAA
PATTERN WL BE MAXIMIZED. THIS ACTIVITY IS PROGGED TO WORK EWD INTO
AR LATE TUE AND TUE NGT. LOCALLY HVY RAIN WL AGAIN BE POSSIBLE.
STILL SOME DIFFERENCES NOTED BETWEEN THE MODELS WITH THE LOCATION OF
THE AXIS OF HEAVIEST RAINFALL...SO HAVE USED A BLEND OF THE MODELS
AND NCEP GUIDANCE.

PRECIP WL LINGER INTO EARLY WED WITH DIMINISHING RAIN CHCS LATER IN
THE DAY AS THE UPR SUPPORT SHIFTS E OF THE REGION. WEAK RDG OF HIGH
PRES WL SETTLE OVR THE MID SOUTH FOR WED NGT AND MOST OF THU. A NEW
STORM SYSTEM WL BRING ANOTHER ROUND OF SCTD SHRA/TSRA TO THE FA LATE
THU AND THU NGT.

LONG TERM...FRIDAY THROUGH SUNDAY
WHILE THERE ARE SOME MINOR MODEL DISCREPANCIES...OVERALL TREND IS
WELL RESOLVED. FRONT WILL MOVE THROUGH THE STATE FRIDAY...AND WILL
STALL SOMEWHERE ACROSS SOUTHERN ARKANSAS SATURDAY. THERE ARE SOME
TIMING DIFFERENCES...AND HAVE KEPT POPS IN FOR SATURDAY DUE TO THIS.
FRONT THEN WEAKENS AS UPPER ENERGY MOVES ACROSS THE NORTHEAST
STATES...AND DID NOT INCLUDE POPS FOR SUNDAY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...58
Hazardous weather outlook, May 4, 4:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON MAY 4 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL RETURN TO THE STATE TUESDAY...AS A
THUNDERSTORM COMPLEX DEVELOPS OVER THE SOUTHERN PLAINS AND MOVES
EAST. UNSETTLED WEATHER WILL CONTINUE THROUGH THE UPCOMING WEEK...AS
ANOTHER FRONT WILL MEANDER AROUND THE STATE FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
May 4, 9:00 AM CST to May 12, 8:00 PM CST
Where
Jefferson County, 0.77 mi N of Warbritton to 2.22 mi SE of Morris Chapel
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.281, -92.020

In a subdivision of more than 40 homes, high stages on the Arkansas River cut off access for most of the month. There were two homes that received water damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171990.